Georgia, 2012

Damaging Wind in Georgia, July 29, 2012

July 29, 2012 · NWS CAE · 1 event in 1 county or zone

A few severe thunderstorms over the CSRA produced some wind damage to mainly trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A few severe thunderstorms over the CSRA produced some wind damage to mainly trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 29, 1:09 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 29, 1:09 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EDT SUN JUL 29 2012

.SYNOPSIS...
AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN US FOR MUCH OF
THE WEEK. A SERIES OF WEAK UPPER IMPULSES ALONG WITH SUFFICIENT
ATMOSPHERIC MOISTURE WILL PROMOTE SCATTERED MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD...WITH
GENERALLY NEAR NORMAL TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG THE SURFACE
TROUGH OVER THE FORECAST AREA AND WILL INCREASE IN COVERAGE OVER THE
NEXT COUPLE OF HOURS. EXPECT THE MAJORITY OF CONVECTIVE ACTIVITY TO
BE CONFINED TO THE EASTERN MIDLANDS AND SOUTHERN CSRA CLOSER TO THE
TROUGH AND MOISTURE FROM WEAK ONSHORE FLOW. TEMPERATURES ARE ON
TRACK TO TOP OUT IN THE MIDDLE 90S FOR MOST LOCATIONS...WITH
LOCATIONS IN AND AROUND RAINFALL SEEING SOME COOLING. CONVECTION
WILL DIMINISH WITH SUNSET AND IS EXPECTED TO CEASE OVER THE EASTERN
MIDLANDS DURING THE EARLY MORNING HOURS. DEBRIS CLOUDINESS WILL
PERSIST THROUGH THE NIGHT WHICH WILL KEEP TEMPERATURES IN THE MIDDLE
70S FOR MOST LOCATIONS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
THE MAIN UPPER TROUGH WILL CONTINUE TO BE ACROSS THE EASTERN
CONUS INTO MONDAY NIGHT. AIR MASS REMAINS MODERATELY TO STRONGLY
UNSTABLE DURING THE AFTERNOON HOURS. IT WILL STILL BE DIFFICULT
TO TIME ANY SHORT WAVE TROUGHS ROTATING AROUND UPPER TROUGH...BUT
MODELS SUGGEST SEVERAL WAVES WILL MOVE ACROSS THE REGION LIKELY
ENHANCING THUNDERSTORM DEVELOPMENT. FORECAST CHANCE POPS MONDAY
AFTERNOON INTO MONDAY NIGHT...HIGHEST POPS TO THE EAST WHERE
MOISTURE AND LOW LEVEL CONVERGENCE ENHANCED. MODELS TRENDING
TOWARD A STRONGER SHORT WAVE TUESDAY AND DEEPER MOISTURE BY
AFTERNOON/EVENING...PRECIPITABLE WATER ABOVE 2.00 INCHES. ALTHOUGH
CLOUDINESS MAY LIMIT DEGREE OF INSTABILITY...DEEP LAYER SHEAR STRONGER.
EXPECT HIGHER CHANCE SHOWERS/THUNDERSTORMS. MOS CONSENSUS
TEMPERATURES LOOK GOOD. NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MODELS CONTINUE WITH KEEPING THE MAIN UPPER LEVEL LONG WAVE
TROUGH PATTERN OVER THE EASTERN CONUS THROUGH THE WEEK. REGION
CONTINUES TO HAVE SUFFICIENT ATMOSPHERIC MOISTURE. A FEW WEAK
SURFACE TROUGHS AND A SERIES OF WEAK UPPER IMPULSES WILL PROMOTE
SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS. GENERALLY
SEASONAL TEMPS EXPECTED. CONTINUED WITH A GENERAL BLEND OF
GUIDANCE AND ONGOING FORECAST.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD...WITH
RESTRICTIONS POSSIBLE IN CONVECTION THROUGH THIS EVENING.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE EASTERN MIDLANDS
AND SOUTHERN CSRA. EXPECT SHOWER AND THUNDERSTORM COVERAGE TO
INCREASE OVER THE NEXT COUPLE OF HOURS WITH ACTIVITY CONTINUING INTO
THE EVENING HOURS. CONFIDENCE IN COVERAGE HAS INCREASED SO HAVE
INCLUDED MENTION OF CONVECTION IN AGS/DNL/OGB TAFS THROUGH 22Z.
CONVECTION WILL DIMINISH WITH SUNSET...HOWEVER SOME WILL PERSIST
INTO THE OVERNIGHT HOURS. FOG REMAINS POSSIBLE TOWARD
DAYBREAK...HOWEVER MUCH DEPENDS ON RAINFALL. AS SUCH HAVE REMAINED
WITHOUT MENTION OF FOG IN TAFS UNTIL CONFIDENCE IN DEVELOPMENT
INCREASES. FOG WHICH DEVELOPS WILL QUICKLY MIX OUT WITH SUNRISE AND
CUMULUS WILL ONCE AGAIN DEVELOP DURING THE LATE MORNING AND
AFTERNOON HOURS.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR RESTRICTIONS POSSIBLE IN
MAINLY DIURNAL SCATTERED THUNDERSTORMS INTO EARLY NEXT WEEK.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 29, 3:42 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
442 AM EDT SUN JUL 29 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
442 AM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL POSSIBLE. A
FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 29, 2:25 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
325 PM EDT SUN JUL 29 2012

GAZ065-077-SCZ030-292000-
AIKEN-BURKE-RICHMOND-
325 PM EDT SUN JUL 29 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...BURKE AND
AIKEN COUNTIES THROUGH 400 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST
OF HEPHZIBAH TO 14 MILES SOUTHWEST OF WAYNESBORO...MOVING EAST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HEPHZIBAH AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3326 8170 3292 8201 3302 8228 3340 8204
TIME...MOT...LOC 1925Z 275DEG 8KT 3334 8197 3301 8222

The radar

The Charleston,SC radar (KCLX), 110 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
July 29, 3:14 PM EST to 3:18 PM EST
Where
Burke County, 3.56 mi W of Greens Cut
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.177, -82.041

Dispatch reported several trees down on Hwy 25 north of Waynesboro near the golf course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387396.